Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Small zeros of quadratic forms mod $ P^2$


Authors: Todd Cochrane and Ali H. Hakami
Journal: Proc. Amer. Math. Soc. 140 (2012), 4041-4052
MSC (2010): Primary 11D79, 11E08, 11H50, 11H55
DOI: https://doi.org/10.1090/S0002-9939-2012-11310-3
Published electronically: March 30, 2012
MathSciNet review: 2957194
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ Q(\mathbf x)$ be a quadratic form over $ \mathbb{Z}$ in $ n$ variables, $ p$ be an odd prime and $ \Vert \mathbf x\Vert= \max _i \vert x_i\vert$. A solution of the congruence $ Q(\mathbf x) \equiv 0 \pmod {p^2}$ is said to be nontrivial if $ p \nmid x_i$ for some $ i$. We prove that if this congruence has a nontrivial solution, then it has a nontrivial solution with $ \Vert\mathbf x\Vert\le p$. We also give estimates on the number of small nontrivial solutions of the congruence and show that there exists a set of $ n$ linearly independent nontrivial solutions of size $ \Vert\mathbf x\Vert \le (2^{n+1}+1)p$, provided that $ n \ge 4$ is even and $ Q(\mathbf x)$ is nonsingular $ \pmod p$.


References [Enhancements On Off] (What's this?)

  • 1. Z. I. Borevich and I.R. Shafarevich, Number Theory, Academic Press, Vol. 20 in Series on Pure and Applied Mathematics, New York, 1966. MR 0195803 (33:4001)
  • 2. A. Brauer and R.L. Reynolds, On a theorem of Aubry-Thue, Canadian J. Math. 3 (1951), 367-374. MR 0048487 (14:21a)
  • 3. L. Carlitz, Weighted quadratic partitions $ (\textup {mod}\ {p^r})$, Math Zeit. 59 (1953), 40-46. MR 0061118 (15:777c)
  • 4. J. W. S. Cassels, Rational quadratic forms, London Mathematical Society Monographs, 13. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1978. MR 522835 (80m:10019)
  • 5. T. Cochrane, Small solutions of congruences, Ph.D. Thesis, The University of Michigan, 1984. MR 2633623
  • 6. -, Small zeros of quadratic forms modulo $ p$, J. Number Theory 33 (1989), no. 3, 286-292. MR 1027056 (90k:11034)
  • 7. -, Small zeros of quadratic forms modulo $ p$, II, Proceedings of the Illinois Number Theory Conference of 1989, Birkhäuser, Boston (1990), 91-94. MR 1084175 (92d:11027)
  • 8. -, Small zeros of quadratic congruences modulo $ pq$, Mathematika 37 (1990), no. 2, 261-272. MR 1099775 (92d:11029)
  • 9. -, Small zeros of quadratic forms modulo $ p$, III, J. Number Theory 37 (1991), no. 1, 92-99. MR 1089791 (92d:11028)
  • 10. -, On representing the multiple of a number by a quadratic form, Acta Arith. 63 (1993), no. 3, 211-222. MR 1218236 (94c:11032)
  • 11. -, Small zeros of quadratic congruences modulo $ pq$, II, J. Number Theory 50 (1995), no. 2, 299-308. MR 1316824 (95m:11036)
  • 12. A. H. Hakami, Small zeros of quadratic congruences to prime power moduli, Ph.D. Thesis, 2009.
  • 13. -, Small zeros of quadratic forms modulo $ p^2$, JP J. Algebra, Number Theory and Applications, 17 (2010), no. 2, 141-162. MR 2742255
  • 14. D.R. Heath-Brown, Small solutions of quadratic congruences, Glasgow Math. J. 27 (1985), 87-93. MR 819830 (87i:11042)
  • 15. -, Small solutions of quadratic congruences, II, Mathematika 38 (1991), no. 2, 264-284. MR 1147826 (93d:11039)
  • 16. A. Schinzel, H.P. Schlickewei and W.M. Schmidt, Small solutions of quadratic congruences and small fractional parts of quadratic forms, Acta Arithmetica 37 (1980), 241-248. MR 598879 (81m:10063)
  • 17. Y. Wang, On small zeros of quadratic forms over finite fields, Algebraic structures and number theory (Hong Kong, 1988), 269-274, World Sci. Publ., Teaneck, NJ, 1990. MR 1098057 (92c:11030)
  • 18. -, On small zeros of quadratic forms over finite fields, J. Number Theory, 31 (1989), 272-284. MR 993904 (90c:11022)
  • 19. -, On small zeros of quadratic forms over finite fields. II. A Chinese summary appears in Acta Math. Sinica 37 (1994), no. 5, 719-720. Acta Math. Sinica (N.S.) 9 (1993), no. 4, 382-389. MR 1380091 (97a:11055)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11D79, 11E08, 11H50, 11H55

Retrieve articles in all journals with MSC (2010): 11D79, 11E08, 11H50, 11H55


Additional Information

Todd Cochrane
Affiliation: Department of Mathematics, Kansas State University, Manhattan, Kansas 66506
Email: cochrane@math.ksu.edu

Ali H. Hakami
Affiliation: Department of Mathematics, King Khalid University, Abha, Saudi Arabia 61431
Email: aalhakami@kku.edu.sa

DOI: https://doi.org/10.1090/S0002-9939-2012-11310-3
Keywords: Quadratic forms, congruences, small solutions
Received by editor(s): January 26, 2011
Received by editor(s) in revised form: May 17, 2011
Published electronically: March 30, 2012
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society